Background and importance Immune checkpoint inhibitors (ICIs) represent a milestone therapy in many types of cancer, such as melanoma. Nivolumab is a programmed death receptor-1 (PD-1) blocking antibody with antitumour activity in melanoma. Only a few studies have investigated the relationship between ICIs and disorders of the coagulation–fibrinolysis system.
Aim and objectives To report a case of disseminated intravascular coagulation (DIC) in a metastatic melanoma patient treated with nivolumab. A 50-year-old woman was diagnosed with melanoma stage IB and resected in 2008. In December 2019, she relapsed (pulmonary and intracardiac metastasis). Then, she underwent treatment with nivolumab 240 mg/14 days, 14 cycles (last cycle 26 June 2020), with greater tumour partial response. During the last nivolumab cycles she had asthenia and thrombocytopenia and nivolumab was stopped. She was treated with methylprednisolone, but low platelet count persisted and she had extensive haematomas. She was admitted to hospital on 27 July due to probable DIC as an immune related adverse event (IrAE).
Material and methods Laboratory tests on admission showed grade 3 thrombocytopenia (36×109L platelet count) and disordered coagulation (35 mg/dL fibrinogen, 75 468 ng/mL D-dimer). International normalised ratio for prothrombin time and activated partial thromboplastin time were in the normal range. PCR for SARS coronavirus screening and blood tests for mycobacteria were both negative.
Results The patient was treated with fibrinogen. There was no evidence of tumoral progression or signs of infection. Furthermore, the patient had no history of other blood disorders, and there were no signs of trauma or sepsis. She was diagnosed with DIC related to nivolumab and she received gamma globulins, fresh frozen plasma and platelet transfusion with negative clinical evolution; so, she began treatment with infliximab and methylprednisolone pulse, without signs of bleeding, except for the persistence of haematomas and low levels of fibrinogen and platelets. The patient´s condition deteriorated, and platelet count decreased despite therapy with fibrinogen, anticoagulants, transfusions of blood and antibiotic–antifungal therapy. Finally, the patient showed neurological damage related to cerebral haemorrhage due to the low platelet count and she died in hospital.
Conclusion and relevance Disseminated intravascular coagulation had the highest proportion of death outcomes among the top 10 most frequently reported ICI associated haematological IrAEs. For this reason, clinicians need to be careful, paying special attention during ICI treatment. This case report suggests a direct relationship between immunotherapy and disorder coagulation events; however, this cannot always be demonstrated but the diagnosis was made by exclusion. Therefore, extensive research in relation to haematological IrAEs and ICIs are necessary.
Conflict of interest No conflict of interest
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.